Alert archive / South Dakota / Flash Flood Warnings in 2025
Flash Flood Warning 9, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jul 23, 2025, 5:00 AM MDT for Corson County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2025, 5:00 AM MDT (11:00 UTC)
- Expired
- Jul 23, 2025, 7:48 AM MDT
- In force
- 3 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Corson County, SD
The radar
The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 11:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 11.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 519 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted.
012
WGUS53 KABR 231100
FFWABR
SDC031-231400-
/O.NEW.KABR.FF.W.0009.250723T1100Z-250723T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Aberdeen SD
600 AM CDT Wed Jul 23 2025
The National Weather Service in Aberdeen has issued a
* Flash Flood Warning for...
Southeastern Corson County in north central South Dakota...
* Until 800 AM MDT.
* At 500 AM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Additional rainfall amounts of
1 to 3 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Kenel, southeastern Standing Rock Nation and northern Lake Oahe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4551 10068 4557 10082 4589 10053 4585 10038
FLASH FLOOD...RADAR INDICATED
$$
201 follow-up statement
673 WGUS73 KABR 231348 FFSABR Flash Flood Statement National Weather Service Aberdeen SD 848 AM CDT Wed Jul 23 2025 SDC031-231358- /O.CAN.KABR.FF.W.0009.000000T0000Z-250723T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Corson SD- 748 AM MDT Wed Jul 23 2025 ...FLASH FLOOD WARNING FOR SOUTHEASTERN CORSON COUNTY HAS BEEN REPLACED WITH A FLOOD WARNING... The immediate threat to life and property has decreased over the area. Therefore the Flash Flood Warning has been replaced by an Areal Flood Warning. Please refer to that bulletin for more information. Flash Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. && LAT...LON 4551 10068 4557 10082 4589 10053 4585 10038 $$ SD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 1:39 AM MDT, 3 hours 21 minutes earlier. Its key messages:
- There is a Marginal Risk, level 1 of 5, for severe storms today. Two rounds are expected, eastern South Dakota in the afternoon and north central South Dakota in the evening. Winds of 60mph and quarter sized hail will be the main concerns with the strongest storms in both areas.
- After a cooler and drier Thursday (highs in the low-mid 80s), warm/humid conditions and thunderstorm chances (20-40% chance) will return on Friday and continue into the weekend. High temperatures this weekend will be in the upper 80s to mid 90s.
Area forecast discussion, Jul 23, 1:39 AM MDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 239 AM CDT Wed Jul 23 2025 .KEY MESSAGES... - There is a Marginal Risk, level 1 of 5, for severe storms today. Two rounds are expected, eastern South Dakota in the afternoon and north central South Dakota in the evening. Winds of 60mph and quarter sized hail will be the main concerns with the strongest storms in both areas. - After a cooler and drier Thursday (highs in the low-mid 80s), warm/humid conditions and thunderstorm chances (20-40% chance) will return on Friday and continue into the weekend. High temperatures this weekend will be in the upper 80s to mid 90s. && .SHORT TERM /TODAY THROUGH THURSDAY AFTERNOON/... Issued at 236 AM CDT Wed Jul 23 2025 The Great Plains remains under a similar environment this morning as the past few days, so model guidance once again is split and likely not capturing the storm chances this morning very accurately. However, there are two main regions in which storms may develop this morning and move into the ABR forecast area: Along the ND/SD border, and over MT/WY/western SD. Firstly, the area of potential development along the state line is expected over the early morning hours. The two main questions up here will be if storms develop in the first place, and then how they will track, as there is a signal in the CAMs for storms to take a turn south and move into northeastern South Dakota. Environment is somewhat similar to previous nights, with 2000-3000 J/kg of MUCAPE present with 30-40 knots of 0-6km shear for support. The DCAPE environment follows suit with around 1000 J/kg over the area. A similar low-level setup is in place again as well, with poor low- level lapse rates, mainly stemming from a weak inversion. The past few nights stray severe gusts have mixed to the surface under this type of environment, so a similar expectation is in place for storms that develop in that area tonight. One of the main differences from previous nights however will be slightly weaker mid-level lapse rates of approximately 7 C/km. While still conditionally unstable, the storms having less wiggle room in that aspect may help limit potential. Flooding may also be a concern in that area given high PWAT values and the potential for storms to sit overhead, but mean winds of 15-20 knots will hopefully be enough to keep storms progressive. Secondly, there are currently (~05Z) some storms over northeastern Wyoming moving over the South Dakota border soon. There is a bit higher confidence in these storms moving into north central South Dakota around sunrise today, but the main question will be strength. The most likely scenario at this time seems to be that storms will ride the instability gradient and maintain strength most of the night. The question then becomes what happens at sunrise, as some guidance is suggesting that the storms will lose access to the instability and decrease in strength just before reaching the north central counties in the ABR CWA. That said storms could still very well produce severe winds and hail as they move in. Storm chances return once again this afternoon as a line of storms is set to develop along a passing cold front in the late morning/early afternoon. A bit higher confidence in these storms due to the boundary forcing and strong surface based CAPE of 2000-3000 J/kg. This storm threat mainly impacts the far southeastern counties of northeastern and central South Dakota, and will move out of the area fairly quickly. The frontal passage will also help a bit with the heat, as dew points behind the front will slowly drop before settling into the mid-60s (as opposed to the current mid-70s) across the forecast area. Some post-frontal showers and storms may fill in over north central South Dakota this evening, which has been covered by a Marginal Risk and could produce 1" hail and 60mph gusts. Once those showers and storms move off, we finally will be looking at a quieter night on Thursday, providing a much needed break from the constant convection. && .LONG TERM /THURSDAY EVENING THROUGH TUESDAY/... Issued at 236 AM CDT Wed Jul 23 2025 Expect a warming trend through the weekend as the upper ridge axis slides westward and through the area. Then, as the ridge axis focuses west of the area (along the eastern side of the Rockies), it will put us under northwesterly flow aloft and allow a Canadian high pressure to settle over the area by the end of next week. This will lead to cooler than normal temperatures for the middle-end of next week. As for some of the finer details, after a brief reprieve on the precipitation on Thursday as a surface high departs the region, do have some 20-30% PoPs over the central CWA on Thursday night as we potentially get some convection coming into the area from the west as we see return southerly flow start a warming trend. Looks to be a better chances on Friday afternoon/night, at least over the northern half of the area, as a surface low moves into eastern MT. Thinking initial surface based development will be farther to the north in central ND, as 20C 800mb temps likely cap surface based development in our area, but then we do get continued 850-700mb WAA during the nighttime hours, which may aid elevated nocturnal thunderstorms. While instability is there (MUCAPE of 1.5-3k J/kg), shear does appear to be limited (only 20-25kts of 0-6km shear), so think any storms that develop will be pulsers and mainly sub-severe. ML probs do highlight this same corridor (central Dakotas), which matches up with the Marginal SPC Day 3 outlook clipping the far northern part of SD. With the surface low gradually sliding eastward this weekend, expect the potential for severe weather on Saturday/Sunday too, with continued MUCAPE values of 2-4k J/kg in place with the hot (80s to mid 90s) and humid (dewpoints in upper 60s to lower 70s) conditions in place, along with steep (7-8.5C/km) mid level LRs. The big question will be if capping will be enough to limit surface based development in our area. Does seem like there may be enough cap between 700-800mb to hinder development in our area and we may be dependent on either upstream or elevated convection. On the heat side of things, expect heat indices to be in the 90s this weekend, but at this time there is only a low chance (~25%) of experiencing heat advisory values based on 75th percentile experimental NBM v5.0 data (mainly focused over the southeast half of the CWA). The low should start to slide to the east on Monday, as northwesterly flow begins to setup over the region as the ridge builds on the east side of the Rockies. This will trend temps cooler for Tuesday and the rest of the work week (5-10 degrees cooler). && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 1215 AM CDT Wed Jul 23 2025 Terminals KABR,KATY,KPIR,KMBG A very humid atmosphere in place means it won't take much to generate low ceilings, fog, and/or thunderstorms. Winds will primarily be out of the north. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...BC LONG TERM...SRF AVIATION...07
Hazardous weather outlook, Jul 23, 2:20 AM MDT, 2 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 320 AM CDT Wed Jul 23 2025 SDZ016-033>035-045-240830- Potter-Stanley-Sully-Hughes-Jones- 320 AM CDT Wed Jul 23 2025 /220 AM MDT Wed Jul 23 2025/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. There is a Marginal Risk, level 1 of 5, for severe storms, primarily this evening into tonight. Hail of 1 inch in diameter and wind gusts of 60 mph are the main threats with these storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed. MNZ039-046-SDZ011-017>023-036-037-048-051-240830- Traverse-Big Stone-Day-Faulk-Spink-Clark-Codington-Grant-Hamlin- Deuel-Hyde-Hand-Lyman-Buffalo- 320 AM CDT Wed Jul 23 2025 This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. There is a Marginal Risk, level 1 of 5, for severe storms, primarily late this morning into the early afternoon. Hail of 1 inch in diameter and wind gusts of 60 mph are the main threats with these storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed. SDZ006>008-240830- Brown-Marshall-Roberts- 320 AM CDT Wed Jul 23 2025 This Hazardous Weather Outlook is for northeast South Dakota. .DAY ONE...Today and tonight. There is a Marginal Risk, level 1 of 5, for severe storms, primarily late this morning into the early afternoon. Hail of 1 inch in diameter and wind gusts of 60 mph are the main threats with these storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a Marginal Risk, level 1 of 5, for severe storms on Friday. Hail of 1 inch in diameter and wind gusts of 60 mph are the main threats with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed. SDZ003>005-009-010-015-240830- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey- 320 AM CDT Wed Jul 23 2025 /220 AM MDT Wed Jul 23 2025/ This Hazardous Weather Outlook is for north central South Dakota. .DAY ONE...Today and tonight. There is a Marginal Risk, level 1 of 5, for severe storms, primarily this evening into tonight. Hail of 1 inch in diameter and wind gusts of 60 mph are the main threats with these storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a Marginal Risk, level 1 of 5, for severe storms on Friday. Hail of 1 inch in diameter and wind gusts of 60 mph are the main threats with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed.
In the hours before
Local storm report, Jul 23, 5:00 AM MDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
600 AM CDT Wed Jul 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 AM Tstm Wnd Gst 14 S Parade 44.82N 101.05W
07/23/2025 M58 MPH Dewey SD Mesonet
Personal Weather Station.
&&
SRFThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 4:11 AM MDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley | 49 min |
| Jul 23, 4:58 AM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Potter, Stanley, Sully and 1 more | 47 min |
| Jul 23, 5:44 AM MDT | Severe Thunderstorm Warning | ABR | Campbell, Dewey, Edmunds, Faulk, Hand, Hyde and 4 more | 46 min |
| Jul 23, 6:01 AM MDT | Special Weather Statement | ABR | Hand, Hughes, Hyde, Jones, Lyman | 44 min |
| Jul 23, 6:15 AM MDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 45 min |
| Jul 23, 6:27 AM MDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Hand, Hyde, Potter, Sully and 1 more | 48 min |
| Jul 23, 6:51 AM MDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Jones, Lyman and 1 more | 39 min |
| Jul 23, 6:56 AM MDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 49 min |
| Jul 23, 7:13 AM MDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Hand, Spink | 62 min |
| Jul 23, 7:26 AM MDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Lyman, Spink and 2 more | 49 min |
| Jul 23, 7:37 AM MDT | Severe Thunderstorm Warning | ABR | Clark, Spink | 38 min |
| Jul 23, 7:48 AM MDT | Areal Flood Warning | ABR | Corson | 4 hr |
| Jul 23, 8:06 AM MDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde, Potter, Spink, Sully | 54 min |
| Jul 23, 8:09 AM MDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Hamlin, Spink | 51 min |
| Jul 23, 8:20 AM MDT | Special Weather Statement | ABR | Codington, Grant | 25 min |
| Jul 23, 8:53 AM MDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Spink | 39 min |
| Jul 23, 8:59 AM MDT | Areal Flood Warning | ABR | Clark, Spink | 6 hr |
| Jul 23, 9:00 AM MDT | Special Weather Statement | ABR | Day | 30 min |
| Jul 23, 9:24 AM MDT | High Wind Warning | ABR | Clark, Codington, Hamlin | 73 min |
Nearby
Flash Flood Warnings in South Dakota, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.